Iowa, 2021

Tornadoes and Flash Flooding in Iowa, July 14 to 15, 2021

July 14 to 15, 2021 · NWS DMX · 48 events in 22 counties and zones

A surface low pressure system was centered over Kansas and Nebraska with attendant warm front draped across north central Iowa. This was bisected by an outflow boundary from morning convection across western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.8 million
Crop damage
$21,000
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low pressure system was centered over Kansas and Nebraska with attendant warm front draped across north central Iowa. This was bisected by an outflow boundary from morning convection across western Iowa. As morning activity exited the are the atmosphere quickly recovered steep low and mid level lapse rates exceeded 8 C/km with 0-6 km shear over 40 knots. Near the remnant outflow boundary 0-1 km SRH exceeded 150 m2/s2. Storms developed along this boundary and moved east along the warm front, spawning a number of tornadoes across the state. In fact, this is in the top 5 for tornadoes occurring in a single day for the state of Iowa since reliable records began in the 1980s. By evening convection congealed into an MCS, bringing heavy rain to portions of the state. A line of training storms set up north of the Des Moines metro, resulting in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 5:43 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 14, 5:43 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 AM CDT Wed Jul 14 2021

...Updated for 12z Aviation Discussion...

.DISCUSSION.../Today through Tuesday/
Issued at 353 AM CDT Wed Jul 14 2021

Forecast Highlights:
-- Gusty winds, brief heavy rains this morning over northern Iowa
-- Strong to severe storms develop this afternoon; hail and damaging
   wind gusts the main concerns; a few tornadoes cannot be ruled out
-- Heavy rains later in the day into the night over northern into
   central Iowa - localized urban water issues possible
-- Drier and seasonable into this weekend

Details: GOES-East upper level water vapor imagery shows a compact
mid-level shortwave trough over eastern Montana early this morning.
Ahead of this feature, deep moist convection is ongoing over central
South Dakota into central Nebraska aided by warm advection ahead of
the convection. Subjective analysis using current lightning shows
the 6z HRRR has a decent handle of current elevated convection over
South Dakota and Nebraska, which remains below severe limits with
Ainsworth Nebraska gusting to 54 mph before 2am. The convection
should reach our northwestern forecast area around or a little after
12z with expectation that gusty winds, brief period of heavy
rainfall, and lightning will be the primary concerns. The strongest
elevated storms this morning will generally be around and north of
Highway 20, though scattered storms could be as far south as Highway
30. As this first wave of storms depart around midday, it looks
likely that there will be a break in the precipitation over northern
Iowa. The amount of clearing, as is typical, remains uncertain over
this area and therefore the amount of atmospheric recovery for
redevelopment later today. South of this differential heating
boundary/outflow boundary over central and southern Iowa, there
should be enough clearing for strong instability to build with
MLCAPE values over 2500 J/kg. At the same time, forecast soundings
show warming at 850mb or just below, resulting in a cap. This should
hold off afternoon thunderstorms development til peak heating in the
21 to 22z timeframe. While the instability will be strong, deep
layer shear away from the boundary and a slow moving cold front
entering the state will be marginal around 30 knots with mid-levels
winds not robust around 25 to 35 knots.  With the likely scenarios
that storms will organize along these boundaries where convergence
will help to break the cap, the risk of tornadoes is lowering
compared to previous forecasts. Even the QLCS tornado risk is lower
with the current guidance showing more multicell convection outside
of the WRF-ARW, which shows more upscale growth into a bowing
segment. Therefore, the most likely threats for severe weather this
afternoon into this evening will be large hail and damaging wind
gusts. Thereafter, heavy rainfall will be the item to watch.
Throughout today into tonight, precipitable water values of 1.5 to
near 2 inches with favorable warm cloud depths of 3500 to 4000m will
lead to efficient rain rates. The first wave of storms this morning
will likely bring 1 to 2 inches with locally 3 inches to northern
Iowa. This should not cause any water issues outside of urban poor
drainage given the well draining, dry soils over this part of the
state. The afternoon into the overnight storms could bring similar
rain totals, though whether the highest totals from both the morning
and later storms line up over the same area is uncertain. Total
rainfall amounts from deterministic models through Thursday morning
have an average of 1 to 3 inches across northern Iowa with isolated
amounts up to around 6 inch, bullseyes. A review of ensemble members
from the GFS, ECMWF, and CMC are in agreement on this upper end with
the 00z HREF localized probability match mean also showing a 5-7
bullseye over north central Iowa. This rainfall, if it fell over an
urban area, could produce localized water issues. But with it hard
to pin down where these higher end totals will be, the soil over
northern Iowa being some of the drier soil in the state, and the
maturing crop being able to soak up much of this rainfall, have held
off on a flash flood watch.

The front will slowly move southeastward through the day Thursday
into Thursday night ending in central Missouri by Friday morning,
which will keep the focus for additional shower and storm chances
primarily over areas south of Iowa into this weekend. For Iowa,
we'll be on the eastern edge of an amplifying ridge over the western
US with troughing into the northeastern US. Weak flow aloft and
surface high pressure over the western Great Lakes should provide a
generally dry forecast even as a shortwave trough comes down the
eastern side of the ridge Sunday into Monday. As this shortwave
drops into Missouri, it should help the front south of the state be
pushed farther south. Temperatures during this period will be

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 644 AM CDT Wed Jul 14 2021

Storms are moving into central Iowa, mainly north of Highway 30
this morning. These may bring gusty winds and will bring
lightning and a brief period of heavy rain with restrictions for
a short time this morning over the northern Iowa terminals. There
should be a break with VFR conditions most places except over
northern Iowa later this morning or this afternoon. However,
storms should redevelop late this afternoon into this evening and
have handled with VCSH around the period of most likely SHRA/VCTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jul 14, 2:09 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 AM CDT Wed Jul 14 2021

IAZ004>007-015>017-023>028-033>039-044>050-151100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
309 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe thunderstorms will be possible today into this evening
across the area with an enhanced risk of severe weather. The main
threats will be damaging thunderstorm winds and large hail,
although a tornado or two remains possible. Locally heavy
rainfall is also expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional isolated to scattered thunderstorms are possible on
Thursday, however no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into this evening.

IAZ057>062-070>075-081-151100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-
309 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe thunderstorms will be possible later this afternoon into
this evening with a slight risk of severe weather. The main
threat will be damaging thunderstorm winds, with a secondary
threat from large hail and an isolated tornado. Locally heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional isolated to scattered thunderstorms are possible on
Thursday, however no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

IAZ082>086-092>097-151100-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
309 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected tonight with some locally
heavy rainfall possible. Severe weather is not anticipated at this
time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms will be possible on Thursday into
Thursday night although severe storms are not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 6:17 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
717 AM CDT Wed Jul 14 2021

IAZ004>006-015-016-023-024-035-141315-
Palo Alto IA-Humboldt IA-Kossuth IA-Winnebago IA-Webster IA-
Pocahontas IA-Emmet IA-Hancock IA-
717 AM CDT Wed Jul 14 2021

...Strong Winds with Thunderstorms Across Northern Iowa This
Morning...

At 716 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Terril to 8 miles south of Pocahontas.
Movement was east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Estherville, Algona, Emmetsburg, Pocahontas, Dakota City, Humboldt,
Laurens, Swan Lake, Five Island Lake, Ingham Lake, Union Slogh, High
Lake, Lost Island Lake, Silver Lake, Rush Lake, Armstrong, Buffalo
Center, Graettinger, West Bend and Ruthven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4350 9395 4268 9397 4256 9491 4347 9492
TIME...MOT...LOC 1216Z 255DEG 35KT 4334 9490 4262 9468

Cogil

The radar

The Des Moines radar (KDMX), 59 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

26 heavy rain, 12 tornado, 4 thunderstorm wind, 2 hail, 2 funnel cloud, 2 flash flood. Local standard time, as filed.

Heavy Rain, Jasper

When
July 14, 7:00 AM CST to July 15, 7:00 AM CST
Where
Jasper County, Newton Muni Arpt
Reported by
AWOS
Coordinates
41.680, -93.020

A 24 hour rain total of 2.03 inches.

Heavy Rain, Butler

When
July 14, 7:00 AM CST to July 15, 7:00 AM CST
Where
Butler County, 0.69 mi S of Allison Muni Arpt
Reported by
COOP Observer
Coordinates
42.760, -92.800

A 24 hour rain total of 2.05 inches.

Heavy Rain, Poweshiek

When
July 14, 7:00 AM CST to July 15, 7:00 AM CST
Where
Poweshiek County, 1.24 mi NW of Montezuma
Reported by
COOP Observer
Coordinates
41.590, -92.550

A 24 hour rain total of 2.24 inches.

Heavy Rain, Grundy

When
July 14, 7:00 AM CST to July 15, 7:00 AM CST
Where
Grundy County, 0.51 mi E of Grundy Center
Reported by
COOP Observer
Coordinates
42.370, -92.760

A 24 hour rain total of 2.26 inches.

Heavy Rain, Story

When
July 14, 7:00 AM CST to July 15, 7:00 AM CST
Where
Story County, 2.14 mi NNE of Midvale
Reported by
COOP Observer
Coordinates
41.960, -93.560

A 24 hour rain total of 3.02 inches.

Heavy Rain, Appanoose

When
July 14, 7:03 AM CST to July 15, 7:03 AM CST
Where
Appanoose County, 1.73 mi SW of Forbush
Reported by
Trained Spotter
Coordinates
40.750, -92.890

A 24 hour rain total of 2.10 inches with ponding in low lying areas.

Thunderstorm Wind, Story

When
July 14, 7:41 AM CST
Where
Story County, Nevada
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.020, -93.450

Trees down on power lines.

Heavy Rain, Story

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Story County, 1.03 mi E of Iowa Center
Reported by
CoCoRaHS
Coordinates
41.930, -93.400

A 24 hour rain total of 5.50 inches.

Heavy Rain, Wapello

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Wapello County, 6.11 mi SSE of Blakesburg Arpt
Reported by
CoCoRaHS
Coordinates
40.900, -92.530

A 24 hour rain total of 4.71 inches.

Heavy Rain, Story

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Story County, 2.07 mi NW of Iowa Center
Reported by
CoCoRaHS
Coordinates
41.950, -93.450

A 24 hour rain total of 4.44 inches.

Heavy Rain, Lucas

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Lucas County, 2.95 mi NNW of Russell
Reported by
CoCoRaHS
Coordinates
41.020, -93.220

A 24 hour rain total of 4.10 inches.

Heavy Rain, Lucas

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Lucas County, 3.18 mi NNW of Derby
Reported by
CoCoRaHS
Coordinates
40.970, -93.480

A 24 hour rain total of 2.90 inches.

Heavy Rain, Black Hawk

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Black Hawk County, 2.13 mi SSE of Waterloo
Reported by
CoCoRaHS
Coordinates
42.470, -92.340

A 24 hour rain total of 2.84 inches.

Heavy Rain, Kossuth

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Kossuth County, 4.93 mi NW of Swea City
Reported by
CoCoRaHS
Coordinates
43.430, -94.370

A 24 hour rain total of 2.83 inches.

Heavy Rain, Appanoose

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Appanoose County, 2.6 mi SW of Unionville
Reported by
CoCoRaHS
Coordinates
40.790, -92.800

A 24 hour rain total of 2.61 inches.

Heavy Rain, Black Hawk

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Black Hawk County, 0.86 mi NW of Gilbertville
Reported by
CoCoRaHS
Coordinates
42.430, -92.230

A 24 hour rain total of 2.42 inches.

Heavy Rain, Appanoose

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Appanoose County, 1.71 mi WNW of Iconium
Reported by
CoCoRaHS
Coordinates
40.890, -93.000

A 24 hour rain total of 2.35 inches.

Heavy Rain, Black Hawk

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Black Hawk County, 1.23 mi SW of Hudson
Reported by
CoCoRaHS
Coordinates
42.410, -92.470

A 24 hour rain total of 2.30 inches.

Heavy Rain, Davis

When
July 14, 8:00 AM CST to July 15, 8:00 AM CST
Where
Davis County, 2.2 mi WSW of Floris
Reported by
CoCoRaHS
Coordinates
40.860, -92.360

A 24 hour rain total of 2.13 inches.

Heavy Rain, Appanoose

When
July 14, 9:23 AM CST to July 15, 9:23 AM CST
Where
Appanoose County, 0.69 mi N of Iconium
Reported by
Public
Coordinates
40.890, -92.970

A 24 hour rain total of 3.26 inches with rain still in progress.

Tornado, Calhoun

When
July 14, 2:52 PM CST to 3:17 PM CST
Where
Calhoun County, 2.81 mi WSW of Lake City to 1.29 mi WNW of Lohrville
Rating
EF3
Path length
10.81 mi
Path width
505 yd
Property damage
$2.5 million
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.261, -94.783

This was the first and strongest tornado of the day. It developed west southwest of Lake City and produced tree and power line damage. The tornado moved into and across the southern portion of Lake City. Imagery from UAV's and chasers show that the tornado was multi-vortex as it passed through the city. Up to EF2 damage occurred as it passed through town. As the tornado moved east of the town, it began to consolidate into a larger funnel and strengthen. It passed through a farmstead producing considerable damage to the farmhouse and out buildings with EF3 damage noted on the house. The tornado continued for a few more miles and impacted a confinement facility before lifting to the northwest of Lohrville. Fortunately, no injuries or deaths occurred with this tornado.

Tornado, Hamilton

When
July 14, 3:05 PM CST to 3:23 PM CST
Where
Hamilton County, 1 mi ENE of Stratford to 3.56 mi NE of Stanhope
Rating
EF0
Path length
8.85 mi
Path width
50 yd
Property damage
$2,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
42.277, -93.913

Tornado developed just northeast of Stratford and moved east northeast for duration of the event. Tornado remained almost entirely in agricultural fields. It did encounter a farmstead near the end of the path and produced some tree damage. As this tornado began to rope out, another tornado developed in close proximity and continued for some distance. Track was enhanced using hi-resolution satellite imagery.

Tornado, Hamilton

When
July 14, 3:21 PM CST to 3:40 PM CST
Where
Hamilton County, 3.25 mi NE of Stanhope to 1.72 mi NNW of Ellsworth
Rating
EF1
Path length
8.87 mi
Path width
160 yd
Property damage
$10,000
Crop damage
$4,000
Reported by
NWS Storm Survey
Coordinates
42.318, -93.762

This tornado developed northeast of Stanhope and tracked across mostly open agricultural fields. It did interact with two farmsteads early in it's track, producing EF1 damage to trees. The tornado lifted before reaching Interstate 35 north of Ellsworth.

Tornado, Webster

When
July 14, 3:46 PM CST to 3:47 PM CST
Where
Webster County, 2.67 mi ENE of Farnhamville to 2.58 mi WNW of Gowrie
Rating
EFU
Path length
0.31 mi
Path width
30 yd
Crop damage
$500
Reported by
Storm Chaser
Coordinates
42.295, -94.352

Brief tornado observed by storm chasers with path determined through use of high resolution satellite imagery. Path was entirely in agricultural fields.

Hail, Butler

When
July 14, 3:48 PM CST
Where
Butler County, 0.86 mi SE of Allison
Measured
0.75 in hail
Reported by
Public
Coordinates
42.740, -92.770

Report via mping app.

Tornado, Butler

When
July 14, 3:57 PM CST to 3:59 PM CST
Where
Butler County, 1.78 mi NNE of Butler Center to 2.63 mi NE of Butler Center
Rating
EFU
Path length
1.19 mi
Path width
50 yd
Crop damage
$700
Reported by
Storm Chaser
Coordinates
42.722, -92.762

Storm Chaser report of a tornado southeast of Allison. Track was determined through use of high resolution satellite imagery. No damage indicators were impacted, therefore the EFU rating.

Tornado, Sac

When
July 14, 4:11 PM CST to 4:13 PM CST
Where
Sac County, 2.55 mi SSW of Nemaha to 2.36 mi S of Nemaha
Rating
EFU
Path length
0.6 mi
Path width
25 yd
Crop damage
$500
Reported by
Storm Chaser
Coordinates
42.486, -95.099

Tornado captured on video by a storm chaser. This brief tornado remained in open agricultural fields and did not impact any damage indicators, hence the EFU rating.

Hail, Butler

When
July 14, 4:14 PM CST
Where
Butler County, Clarksville
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
42.780, -92.670

Tornado, Butler

When
July 14, 4:16 PM CST to 4:21 PM CST
Where
Butler County, 2.88 mi SW of Shell Rock to 2.63 mi SSE of Shell Rock
Rating
EF1
Path length
3.13 mi
Path width
630 yd
Continued into
Bremer, Ia (DMX)
Property damage
$300,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.688, -92.616

Tornado developed southwest of Shell Rock and moved along 250th Street. The tornado impacted several farmsteads along 250th producing EF1 damage to buildings and trees at many of the locations. The tornado was also quite wide with the the max width extending over 600 yards. The tornado continued into Bremer county.

Tornado, Bremer

When
July 14, 4:21 PM CST to 4:43 PM CST
Where
Bremer County, 3.81 mi W of Babcock to 1.51 mi SSE of Denver K Arpt
Rating
EF2
Path length
9.75 mi
Path width
420 yd
Property damage
$1.0 million
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.687, -92.554

The tornado moved into Bremer county from Butler county. The tornado impacted a couple of acreages just east of the county line producing EF0 and EF1 damage before weakening and becoming an intermittent funnel. The tornado destroyed 2 barns just north of the 4th street SW exit off of Highway 218. It then crossed the Cedar River just southwest Waverly doing damage to houses on both sides of the river, mostly EF0 and EF1 damage. After crossing Hilton Avenue, it intensified and produced EF2 damage with extensive tree damage along with toppling a high voltage power line. The tornado continued farther east and slowly weakened, staying mostly in open rural land. The tornado eventually lifted to the northwest of Denver.

Tornado, Sac

When
July 14, 4:35 PM CST to 4:38 PM CST
Where
Sac County, 2.16 mi WSW of Lytton to 1.58 mi SW of Lytton
Rating
EFU
Path length
0.77 mi
Path width
30 yd
Crop damage
$500
Reported by
Storm Chaser
Coordinates
42.417, -94.909

Storm chaser captured the tornado with a UAV. The footage was used to determine the path of the tornado which remained in rural agricultural fields, hence the EFU rating.

Tornado, Cerro Gordo

When
July 14, 4:52 PM CST to 5:05 PM CST
Where
Cerro Gordo County, 2.59 mi NNE of Rockwell to 0.61 mi E of Cartersville
Rating
EF0
Path length
5.1 mi
Path width
225 yd
Property damage
$10,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
43.016, -93.166

Tornado was reported by a trained spotter northeast of Rockwell. Tornado path was determined using high resolution satellite imagery. The tornado developed and moved to the east, mostly across open agricultural fields. It did blow down a grain bin on a farmstead and with some minor tree damage as well. The tornado then began to move southeast continuing to remain in open cropland. One final farmstead was impacted with some tree damage before the tornado lifted.

Heavy Rain, Story

When
July 14, 5:00 PM CST to 7:40 PM CST
Where
Story County, 1.47 mi SSW of Iowa Center
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Trained spotter reports 5.60 inches of rain since 6 pm local time.

Heavy Rain, Polk

When
July 14, 5:00 PM CST to 8:07 PM CST
Where
Polk County, 2.95 mi NNW of Alleman
Reported by
Trained Spotter
Coordinates
41.860, -93.640

Trained spotter reported 3.40 inches of rain.

Heavy Rain, Story

When
July 14, 5:00 PM CST to 8:29 PM CST
Where
Story County, 0.86 mi NE of Maxwell
Reported by
Public
Coordinates
41.890, -93.390

Public report of 5.20 inches of rain.

Funnel Cloud, Marshall

When
July 14, 5:02 PM CST
Where
Marshall County, Green Mtn
Reported by
Law Enforcement
Coordinates
42.100, -92.820

Multiple reports of a funnel cloud near Green Mountain near 170th and Wallace Avenue.

Tornado, Bremer

When
July 14, 5:12 PM CST to 5:18 PM CST
Where
Bremer County, 3.24 mi SSE of Buck Creek to 3.43 mi ESE of Buck Creek
Rating
EF0
Path length
2.5 mi
Path width
150 yd
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
42.709, -92.120

Emergency manager reported a tornado east of the Readlyn area. Video and high resolution satellite imagery was used to determine the path of the tornado in eastern Bremer county. The tornado remained mostly in rural agricultural land, but did produce some minor tree damage at a farmstead.

Thunderstorm Wind, Black Hawk

When
July 14, 5:17 PM CST
Where
Black Hawk County, Waterloo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -92.350

Numerous trees down. Time estimated via radar.

Thunderstorm Wind, Black Hawk

When
July 14, 5:22 PM CST
Where
Black Hawk County, Waterloo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -92.350

Trees down. Time estimated via radar.

Tornado, Tama

When
July 14, 6:05 PM CST to 6:08 PM CST
Where
Tama County, 0.27 mi S of Dysart to 1.23 mi ESE of Dysart
Rating
EF1
Path length
1.08 mi
Path width
590 yd
Continued into
Benton, Ia (DVN)
Property damage
$25,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.166, -92.319

Tornado developed near the southwest corner of Dysart and moved east southeast. The tornado had a very broad circulation with smaller vorticies embedded within the larger circulation. The tornado produced mostly EF0 damage with some EF1 damage to houses on the far southwest side of town. The remainder of the path was in agricultural fields to the south of town. The tornado then moved from Tama county into Benton county.

Funnel Cloud, Marshall

When
July 14, 7:15 PM CST
Where
Marshall County, 1.54 mi E of Melbourne
Reported by
Trained Spotter
Coordinates
41.930, -93.070

Trained spotter reports a brief funnel cloud 2 miles ESE of Melbourne.

Thunderstorm Wind, Story

When
July 14, 7:23 PM CST
Where
Story County, 4.14 mi SE of Colo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -93.260

Trained spotter reports large tree branches down.

Flash Flood, Story

When
July 14, 7:30 PM CST to July 15, 1:04 AM CST
Where
Story County, 1.72 mi SW of Iowa Center to 2.01 mi SW of Iowa Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.910, -93.440

Report of water over the road at 305th and 630th with 3 to 4 inches of rainfall in the area.

Flash Flood, Story

When
July 14, 8:02 PM CST to July 15, 1:04 AM CST
Where
Story County, 0.68 mi NNE of Maxwell to 0.65 mi NNE of Maxwell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.889, -93.395

Trained spotter reports water over the intersection of Woodlawn and 2nd Street at least 6 inches deep. Report via social media.

Heavy Rain, Monroe

When
July 14, 9:00 PM CST to July 15, 4:00 AM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Report of 2.51 inches of rain overnight.

Heavy Rain, Monroe

When
July 14, 9:00 PM CST to July 15, 5:51 AM CST
Where
Monroe County, 0.52 mi E of Albia
Reported by
Trained Spotter
Coordinates
41.030, -92.810

Storm total rainfall of 2.75 inches.

Heavy Rain, Monroe

When
July 14, 9:00 PM CST to July 15, 10:51 AM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Trained Spotter
Coordinates
41.030, -92.800

A rain total of 3.08 inches overnight through the morning.

Heavy Rain, Wayne

When
July 14, 11:30 PM CST to July 15, 1:27 AM CST
Where
Wayne County, 1.25 mi WSW of Humeston
Reported by
Trained Spotter
Coordinates
40.860, -93.500

Report of 2.22 inches of rain in 2 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971431, 971432, 971433, 971434, 971435, 971436, 971413, 971437, 971438, 971439, 971440, 971441, 971442, 971443, 971445, 971446, 971448, 971449, 971450, 971451, 972496, 972511, 972518, 972520, 971414, 972523, 972527, 971415, 972532, 972541, 972543, 972548, 971424, 971426, 971427, 971417, 972550, 971418, 971419, 972738, and more.